Alert archive / Vermont / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 39, NWS Burlington, VT

August 2, 2010Chittenden County, Franklin County, Grand Isle County, Vermont; Clinton County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 2, 2010, 2:35 PM EDT for Chittenden County, Franklin County, Grand Isle County, Vermont; Clinton County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2010, 2:35 PM EDT (18:35 UTC)
Expired
Aug 2, 2010, 3:30 PM EDT
In force
55 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

Counties Clinton County, NY, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 23 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:52 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 2, 1:52 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
152 PM EDT MON AUG 2 2010

.SYNOPSIS...
THE WEATHER PATTERN WILL BE ACTIVE TODAY THROUGH THURSDAY AS A
SERIES OF FRONTS PUSH THROUGH THE AREA. IT WILL BE WARMER
AND MORE HUMID ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
EACH DAY. IT LOOKS LIKE IT WILL BE DRIER...COOLER AND LESS HUMID
FRIDAY THROUGH SUNDAY AS A NORTHWEST FLOW OF AIR DEVELOPS AND HIGH
PRESSURE MOVES DOWN FROM CANADA.

&&

.NEAR TERM /UNTIL 2 AM TUESDAY MORNING/...
AS OF 1053 AM EDT MONDAY...HAVE ISSUED AN UPDATE TO FRESHEN UP
THE GRIDS AND REFLECT CURRENT CONDITIONS...LOWERED THE POPS
SLIGHTLY THIS MORNING AND SKY COVER A BIT ALSO. PREVIOUS
DISCUSSION FOLLOWS.

THE MAIN FCST CHALLENGE WL BE AREAL COVERAGE/INTENSITY OF
SHOWERS/STORMS THIS AFTN ACRS THE NORTH COUNTRY...FOLLOWED BY
IMPACTS CLOUDS HAVE ON TEMPS. WATER VAPOR SHOWS WEST TO NORTHWEST
FLW ALOFT...WITH NEXT EMBEDDED 5H VORT NOW LOCATED OVER THE
NORTHERN GREAT LAKES. THIS ENERGY WL SLIDE ALONG A SFC WARM FRNT
LIFTING ACRS OUR REGION THIS AFTN AND PRODUCE SHOWERS/STORMS. IN
ADDITION...LFQ OF 25H JET OF 80 TO 100 KNTS WL HELP TO ENHANCE
ULVL DIVERGENCE...WHILE SW WINDS UP THE SLV AND SOUTHERLY WINDS
IN THE CPV WL HELP TO PRODUCE LLVL CONVERGENCE ACRS THE DACKS
TODAY...WHICH WL AID IN THE DEVELOPMENT OF SHOWERS/STORMS. STILL
SOME QUESTIONS WITH REGARDS TO AMOUNT OF INSTABILITY WITH MODEL
CAPES OFF THE NAM AROUND 500 J/KG...GFS NEAR 700 J/KG...LOCAL 4KM
WRF 1200 J/KG...AND RUC HAS CAPE VALUES NEAR 1500 J/KG...WHILE
THE 0-3KM SHEAR IS AROUND 20 KNOTS AND THE 0-6KM SHEAR VALUE IS
NEAR 30KNTS. FURTHERMORE...PW VALUES INCREASE BTWN 1.60 AND
1.75"...WITH WARM CLOUD DEPTH AROUND 10KFT. BASED ON AVAILABLE
MOISTURE AND GOOD DYNAMICS WL MENTION HEAVY RAINFALL
POSSIBLE...BUT NOT MENTION GUSTY WINDS ATTM DUE TO WEAK LOW TO
MID LVL FLW. GREATEST POTENTIAL FOR ISOLATED 1 TO 2 INCHES OF QPF
IN A SHORT PERIOD OF TIME WL BE ACRS THE NORTHERN DACKS INTO THE
CENTRAL/NORTHERN GREEN MTNS OF VT TODAY. LLVL THERMAL PROFILES
ARE VERY SIMILAR TO SUNDAY...BUT A FEW MORE CLOUDS WL BE
PRESENT...ESPECIALLY AS AFTN CONVECTIVE TEMPS ARE REACHED AND
MOISTURE FROM MID ATLANTIC ADVECTS INTO OUR REGION...WL MENTION
M/U70S MTNS/NEK TO L/M80S WARMER VALLEYS.

TONIGHT...LLVLS STABILIZE AS SFC HEATING IS LOST AND AREAL
COVERAGE/INTENSITY OF STORMS/SHOWERS WL WEAKEN. WL CONT TO
MENTION CHC POPS OVERNIGHT...WITH PATCHY FOG
POSSIBLE...ESPECIALLY IN DEEPER VALLEY LOCATIONS WHICH RECEIVE
RAINFALL. OTHERWISE...SFC DWPTS IN THE U50S TO M60S AND CLOUDS WL
MENTION LOWS SEVERAL DEGREES ABOVE THE GUIDANCE...MAINLY IN THE
60S.

&&

.SHORT TERM /2 AM TUESDAY MORNING THROUGH WEDNESDAY/...
AS OF 515 AM EDT MONDAY...ONCE AGAIN THE MAIN CHALLENGE WL BE CHCS
FOR SHOWERS/STORMS THRU WEDS...FOLLOWED BY TEMPS. OVERALL LARGE
SCALE PATTERN WL FEATURE FAST WESTERLY FLW ALOFT WITH EMBEDDED
VORTS...WHILE WEAK SFC TROFS AND LEFTOVER OUTFLOW BOUNDARIES
REMAIN ACRS OUR CWA. FOR TUES...BEST DYNAMICS AND DEEP 850 TO
500MB MOISTURE WL BE ACRS OUR CENTRAL/NORTHERN CWA...ALONG WITH
WEAK SFC CONVERGENCE. WL CONT TO MENTION HIGH CHC/LOW LIKELY POPS
FOR NORTHERN TIER...WITH JUST LOW CHC POPS FOR RUTLAND/WINDSOR
COUNTIES ON TUES. SFC BASE CAPE VALUES BTWN 1000-1500 J/KG AND
SOME LOW/MID LVL SHEAR WL BE PRESENT...BUT LACK OF LARGE SCALE
LIFT AND JET DYNAMICS WL LIMIT OVERALL STORM INTENSITY. PROGGED
85H TEMPS ARE A DEGREE OR TWO WARMER...ALONG WITH THE 925MB
TEMPS...THEREFORE WL MENTION HIGHS IN THE MID/UPPER 80S MOST
LOCATIONS. WITH SFC DWPTS IN THE 60S TO NEAR 70F IN MANY
LOCATIONS...IT WL FEEL VERY MUGGY/HUMID ACRS THE AREA.

WEDS...FCSTER CONFIDENCE DROPS SIGNIFICANTLY DUE TO THE TIMING OF
SFC TROF AND S/W ENERGY IN THE FAST FLW ALOFT. LATEST GUIDANCE SHOWS
SEVERAL FRNTS IMPACTING THE REGION...WITH DIFFERENT DEGREES OF
MOISTURE/DYNAMICS. THE LATEST GFS IS 6 TO 12 HRS SLOWER WITH S/W
ENERGY AND FRNT...ALONG WITH THE NAM...MEANWHILE 21Z SREF AND 12Z
ECMWF SHOWS A BOUNDARY ALONG WITH GOOD DYNAMICS MOVING ACRS OUR
NORTHERN ZNS. GIVEN UNCERTAINTY AND THE POTENTIAL FOR GOOD SFC
HEATING AND CAPE VALUES BTWN 1500 AND 2000 J/KG WL MENTION AT LEAST
CHC POPS FOR WEDS. PROGGED 85H TEMPS NEAR 15C AND 925MB TEMPS AROUND
21C...SUPPORT HIGHS IN THE M/U80S MOST LOCATIONS...WITH HUMID
CONDITIONS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 319 AM EDT MONDAY...LOOKS LIKE MODELS ARE COMING INTO BETTER
AGREEMENT WITH THE SEQUENCE OF EVENTS LATER THIS WEEK INTO THE
WEEKEND LEADING TO ABOVE AVERAGE CONFIDENCE IN THE WEATHER
PATTERN.

LARGE SCALE UPPER LEVEL RIDGING TO TAKE PLACE OUT WEST AND TROF
MOVING THROUGH THE NORTHEAST. SO AFTER SOME WARM AND HUMID
CONDITIONS THROUGH THURSDAY NIGHT, COOLER AND MUCH LESS HUMD
WEATHER IS EXPECTED FRIDAY THROUGH SUNDAY.

EXPECT TEMPS IN THE 85 TO 90 DEGREES RANGE ON THURSDAY AS 850
TEMPS PEAK OUT AROUND 17C. WITH LOTS OF LOW LEVEL MOISTURE EXPECT
THUNDERSTORMS TO DEVELOP THURSDAY AFTERNOON AND CONTINUE THURSDAY
NIGHT OR EARLY FRIDAY UNTIL THE FRONT PASSES. SOME POST FRONTAL
SHOWERS ARE POSSIBLE...MAINLY NORTH LATER FRIDAY AS ANY LINGERING
LOW LEVEL MOISTURE IS MIXED OUT IN NW UPSLOPE FLOW.

850 TEMPS DROPS INTO THE SINGLE DIGITS C SATURDAY RECOVERING A BIT
SUNDAY FOR HIGHS FROM THE UPPER 60S IN THE MTNS TO LOWER 70S IN
THE VALLEYS ON SAT AND MAINLY IN THE 70S ON SUNDAY. LOW
TEMPERATURES WILL BE IN THE 40S TO AROUND 50.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

THROUGH 18Z TUESDAY...LOW CONFIDENCE FORECAST WITH REGARD TO EXACT
TIMING OF SHRA/TSRA THROUGH THE PERIOD. ALSO LOW CONFIDENCE WITH
RESPECT TO IFR CONDITIONS LATE TONIGHT IN FOG AT SOME TERMINALS.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE BEEN
PRIMARILY DEVELOPING SINCE ABOUT 16Z. DUE TO THE SCATTERED NATURE
ASSOCIATED WITH THE CONVECTION, HAVE PLACED VICINITY SHOWERS IN
TAFS FOR THE REMAINDER OF THE AFTERNOON. CANT RULE OUT A SMALL
CHANCE OF A THUNDERSTORM IMPACTING ANY ONE OF THE TAF LOCATIONS,
HOWEVER WILL HAVE TO HANDLE THAT KIND OF SCENARIO WITH A QUICKLY
COMPOSED FORECAST AMENDMENT RATHER THAN BLANKET THE FORECASTS
OVERALL WITH TEMPOS. INDICATED VFR CONDITIONS, ALTHOUGH ANYTIME A
CORE OF A SHOWER/THUNDERSTORM MOVES DIRECTLY OVERHEAD IT WILL
KICKUP BRIEF MVFR/IFR CONDITIONS AND PERHAPS GUSTY WINDS.

ALTHOUGH THINK THE BULK OF THE SHOWER ACTIVITY WILL WIND DOWN WITH
SUNSET, THERE IS A BATCH OF SHOWERS ACROSS ONTARIO THAT COULD SKIM
DOWN ACROSS THE NORTHERN HALF OF THE REGION OVERNIGHT. NOT THE
GREATEST AMOUNT OF CONSISTENCY BETWEEN GUIDANCE WE HAVE AVAILABLE,
SO JUST WENT AHEAD AND TOSSED IN ADDITIONAL MENTION OF SHOWERS FOR
THE FIRST HALF OF THE NIGHT.

DEPENDING ON EXACTLY WHERE THE RAIN FALLS TODAY, AND HOW MUCH
CLEARING WE GET LATE TONIGHT WILL DICTATE HOW MUCH FOG WILL FORM.
CONTINUED WITH IDEA THAT LOW IFR CONDITIONS DUE TO FOG WILL OCCUR
LATE TONIGHT AT THE KMPV AND KSLK TERMINALS. FOG THAT DOES FORM
MAY NOT BURN TOTALLY AWAY UNTIL 13-14Z TIMEFRAME.

OUTLOOK 18Z TUESDAY THROUGH FRIDAY...
18Z TUESDAY - 00Z FRIDAY: MAINLY VFR EACH DAY, HOWEVER MVFR
POSSIBLY IN ANY SHOWERS/THUNDERSTORMS WHICH WOULD TEND TO FAVOR
AFTERNOON AND EVENING HOURS. LOCALLY IFR IN AREAS OF FOG OVERNIGHT.
00Z FRIDAY - 00Z SATURDAY: PRIMARLY VFR.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...SISSON
NEAR TERM...NEILES/TABER
SHORT TERM...TABER
LONG TERM...SISSON
AVIATION...NASH
Hazardous weather outlook, Aug 2, 3:08 AM EDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
308 AM EDT MON AUG 2 2010

NYZ026>031-034-035-087-VTZ001>012-016>019-030715-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
308 AM EDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE HIGHER TERRAIN
OF NORTHERN NEW YORK EARLY THIS AFTERNOON AND SPREAD INTO CENTRAL
AND NORTHERN VERMONT. SOME STORMS WILL BE CAPABLE OF PRODUCING
LOCALIZED VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME...WHICH
MAY CAUSE SHARP RISES ON SMALLER STREAMS AND RIVERS...ALONG WITH
PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. IN
ADDITION...ISOLATED WIND GUST TO 35 MPH AND CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE WITH ANY STORMS. THE STORMS WILL
DECREASE IN AREAL COVERAGE AND INTENSITY BY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE CHANCES FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE FOR TUESDAY THROUGH THURSDAY OF THIS UPCOMING WEEK. SOME
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT
LIGHTNING...AND LOCALIZED VERY HEAVY DOWN POURS...ESPECIALLY ON
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 2:30 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT MON AUG 2 2010

NYZ028-031-VTZ001-002-005-021915-
EASTERN CLINTON NY-GRAND ISLE VT-WESTERN CHITTENDEN VT-
WESTERN CLINTON NY-WESTERN FRANKLIN VT-
230 PM EDT MON AUG 2 2010

...A STRONG THUNDERSTORM WILL AFFECT CHITTENDEN...CLINTON...FRANKLIN
AND GRAND ISLE COUNTIES...

AT 225 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WEST CHAZY...
MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR POINT AU ROCHE AROUND 245 PM...NICHOLS POINT
AROUND 300 PM AND SAVAGE ISLAND AROUND 315 PM.

LAT...LON 4486 7300 4456 7317 4477 7363 4500 7350

NEILES

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:30 PM EDTSpecial Weather StatementBTVGrand Isle45 min
Aug 2, 3:16 PM EDTSevere Thunderstorm WarningBTVChittenden, Grand Isle59 min
Aug 2, 3:54 PM EDTAreal Flood AdvisoryBTVChittenden4 hr
Aug 2, 3:54 PM EDTSpecial Weather StatementBTVChittenden51 min
Aug 2, 4:00 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Grand Isle46 min
Aug 2, 4:57 PM EDTSpecial Weather StatementBTVChittenden48 min
Aug 2, 6:24 PM EDTSpecial Weather StatementBTVEssex66 min
Aug 2, 6:33 PM EDTSpecial Weather StatementBTVEssex57 min
Aug 2, 3:26 PM EDTAreal Flood AdvisoryBTVClinton4 hr

Nearby

Severe Thunderstorm Warnings in Vermont, 2010Severe Thunderstorm Warnings in New York, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.